Virginia, 2024

Flash Flooding and Heavy Rain in Virginia, August 29, 2024

August 29, 2024 · NWS AKQ · 6 events in 3 counties and zones

Scattered thunderstorms developed and trained along a stationary front draped across central Virginia on the night of August 29. These storms produced heavy rain and flash flooding given slow storm motions and cell mergers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms developed and trained along a stationary front draped across central Virginia on the night of August 29. These storms produced heavy rain and flash flooding given slow storm motions and cell mergers. Damaging wind gusts also occurred with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 29, 7:50 PM EST, 1 hour earlier.

Area forecast discussion, Aug 29, 7:50 PM EST, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
850 PM EDT Thu Aug 29 2024

.SYNOPSIS...
A backdoor cold front crosses the area this afternoon into tonight
before stalling across southern portions of the area Friday. This
will allow for scattered showers and storms from this afternoon
through Friday. Another cold front brings unsettled conditions this
weekend. Cooler and drier conditions eventually return early next
week behind the second cold front.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 845 PM EDT Thursday...

Key Messages:

- A Flood Watch remains in effect from this afternoon through
  part of tonight for portions of the area from the Piedmont to
  Richmond and the Tri-Cities.

Latest analysis reveals backdoor cold front bisecting the area
from NW to SE at 00z. The front has cleared the eastern shore,
RIC metro and tidewater areas, and will slowly drop SSW through
the evening.

While isolated convection has developed across the northern half
of the area this evening, mainly on convective outflows and the
front itself, the majority of convection has remained just north
of the area in S MD and NoVA to DC Metro area.

Past few runs of the HRRR have finally seemed to catch on to
this trend, keeping a fairly strong signal for heavy rain across
northern VA over to the eastern shore. Will keep the Flood Watch
in place north of Richmond Metro (Louisa/Goochland/Caroline),
where outflow from convective activity to the north will likely
still allow for heavier showers and storms tonight. However, given
convective trends, will let the Flood Watch go farther south.
Along the coast, marine stratus and fog will persist along the
Atlantic coast of MD/VA on the eastern shore, as well as the E
VA coast. Lows tonight in the low- mid 70s expected under mostly
cloudy skies.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
As of 355 PM EDT Thursday...

Key Messages:

- Continued unsettled but cooler on Friday with scattered
  showers and storms.

- Hot and humid Friday through the weekend with heat indices of
  100-105F possible across far S VA and NE NC Friday and
  95-100F Saturday and Sunday.

- Isolated to scattered storms are possible on Saturday, with
  the best chances along and west of I-95.

The backdoor front stalls near or just south of the VA-NC border on
Friday as upper heights continue to fall while the upper ridge
continues to slowly break down and retreat to our south. Even though
the front will be near our southern CWA border, there will be a
decent amount of deep-layered moisture just behind it. As such,
chances for scattered showers and storms will continue on Friday
(highest during the afternoon/evening across S VA/NE NC). Isolated
storms will be possible farther north (potentially to the Eastern
Shore). Will also note that there is a decent HREF prob for
showers/storms across the E side of the Eastern Shore Fri morning
with locally heavy rainfall possible. Storms gradually taper off
from NE to SW trough Fri evening. Given slow storm motions and a
very moist environment (similar to today) as well as the stationary
front nearby, we could be looking at another heavy rain/flash
flooding threat Fri across S VA and interior NE NC. HREF probs show
a 30% chance for 3"/3hrs across this area with even a small 50%
chance across SW Mecklenburg. While no Flood Watch will be
issued with this update (due to uncertainties in the front
location with respect to how today plays out), a Flood Watch may
need to be considered in future updates if the heavy rain
signal increases. Otherwise, the chance for severe wx on Friday
is low, but SPC does have extreme S VA and NE NC under a
marginal risk (level 1/5) for a few damaging wind gusts. Highs
Fri around 80F NE and around 90F S with most in the mid-upper
80s under mostly cloudy skies (some brakes possible in the
afternoon). Dew points remain high (mid 70s for most). As such,
heat indices of 100-105F are possible across S VA and NE NC with
mid 90s across most of VA.

The stationary front lifts back N as a warm front Fri evening into
Fri night with highs in the upper 80s to the lower 90s Sat and Sun.
Dew points remain in the 70s with heat indices of 95-100F each day
(100-103F possible Sun across SE VA/NE NC). Lows in the upper 60s to
lower 70s each night (most in the lower 70s). Isolated to scattered
showers and storms are possible Sat, but confidence in coverage is
relatively low (20-35% PoPs). The better chance for scattered
showers and storms is Sunday afternoon into Sun evening as another
cold front crosses from NW to SE. The entire FA is under a marginal
risk for excessive rainfall Sun due to the potential for localized
instances of heavy rain and flash flooding. Additionally, a few
strong storms will be possible.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 400 PM EDT Thursday...

Key Messages:

- Cooler and drier weather is expected early next week
  (especially by Tuesday).

The cold front crosses the area Sun night into Mon with a strong
area of cold high pressure building in to the Great Lakes Mon and to
the Mid Atlantic by Tue-Wed. As such, below normal temps return as
well as drier conditions. Mon looks to be the warmest with
highs in the low-mid 80s and a lingering chance for scattered
showers and storms across far SE VA and NE NC through the
afternoon. Highs in the upper 70s will be common Tue-Thu. Lows
will also return to more pleasant values with temps in the mid-
upper 50s inland most nights.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
As of 850 PM EDT Thursday...

Cloud cover increases tonight with initially VFR CIGs inland
and IFR/LIFR CIGs along the coast (due to a marine layer pushing
inland). CIGs low-end MVFR at SBY become IFR this evening
behind a backdoor cold front. Elsewhere, CIGs lower to MVFR and
then IFR/LIFR overnight behind the cold front from NE to SW with
all terminals IFR/LIFR by around 3-5z (apart from ECG, where IFR
will take until after 07-09z and will be short-lived). The
highest uncertainty is at ECG where IFR quickly improves back to
MVFR then VFR Fri morning. CIGs eventually improve to MVFR by
late Fri morning/early afternoon N terminals. Additionally, at
least patchy fog near the coast this evening, spreads inland
overnight into early Fri morning with MVFR/IFR VIS possible.
This is a result of marine stratus and fog pushing inland late
this evening.

Outlook: Additional showers will continue to be possible along
and E of I-95 Fri morning, potentially impacting SBY (perhaps to
RIC/PHF). Scattered afternoon and evening storms will again be
possible across S portions of the FA Fri afternoon into Fri
evening (best chance at ECG). Winds were generally SE/E 5-10 kt
this afternoon. Winds become NE behind the cold front this
evening/overnight, becoming light late. Winds remain NE/E 5-7 kt
Fri. MVFR-IFR CIGs likely recur Friday night into Saturday, with
VFR conditions to gradually return by later Saturday morning
into Saturday afternoon.

&&

.MARINE...
As of 330 PM EDT Thursday...

Key Messages:

- Small craft advisories in effect for the coastal waters N of
Parramore Island and the Chesapeake Bay from this afternoon into
tonight due to increasing NE winds and building seas.

- Quieter conditions expected this weekend as the flow turns
southerly.

-Potential Cold front next Monday into Tuesday that could bring
 SCA conditions back to our coastal waters.

This afternoon, a 1022mb high pressure is now well offshore to
our SE, with an east-to-west oriented cold front located near
the VA-MD boarder stretching along the potomac river.
Southeasterly to easterly winds along the bay and NC coastal
waters. Behind the coldfront winds have shifted to the northeast
around 10-15 kt. Wave heights have begun to rise to 2-3 ft
behind the cold front but remain 1-2 ft south of the front in
the coastal waters and around 1 ft in the bay.

The current forecast continues to have the front stalling just
S of the NC/VA border in the later this evening. Behind the
front, winds will turn to the NE and increase to 15-20 kt for
the Chesapeake Bay and coastal waters N of the NC/VA border.
Have continued the small craft advisory on the coastal waters N
of Parramore Island through early Friday morning. These zones
are most likely to see seas approaching 5 ft and this is primary
reason for the SCA there. Have also added all of the Chesapeake
Bay to the SCA for the 15-20 kt winds (gusts to 25 kt),
starting at 20z/4 PM this afternoon. The higher winds will
likely be rather short- lived in the bay; thus, the SCA only
goes through 05z/1 AM Friday. Have left out the lower James
given higher uncertainty, but this may need to be added in
future updates. The front is also expected to spark tstms
inland, though cannot rule out a few showers or storms spilling
into the Chesapeake Bay tonight. Winds Friday will be lower, but
onshore flow continues in the 10-15 kt range. Winds become
southerly again for Saturday and Sunday as the front lifts back
N through the waters, but wind speeds should be sub- SCA. Then
by Monday model guidance suggest that a stronger cold front
could pass through and the coastal waters will see northerly
winds approach SCA levels behind it. Then by Tuesday a high
pressure slides to the north bringing NE winds approach SCA
levels once again.

Seas of 4-5 ft are then expected by this evening N of the
Parramore Island, with 2-3 ft elsewhere. 2-3 ft waves are also
forecast in the bay from the late afternoon through early
tonight. Seas slowly subside to 3-4 ft Friday and then 2-3 ft
Saturday/Sunday. Waves/seas potentially increase again behind
the front Monday/Tuesday.

A moderate rip current risk is forecast across all beaches
Friday and Saturday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flood Watch until 1 AM EDT Friday for VAZ048-060>062-064-
     067>069-080-081-509>516.
MARINE...Small Craft Advisory until 1 AM EDT Friday for ANZ630>632-634.
     Small Craft Advisory until 10 AM EDT Friday for ANZ650-652.

&&

SYNOPSIS...RMM
NEAR TERM...ERI/MAM/RMM
SHORT TERM...RMM
LONG TERM...RMM
AVIATION...RMM
MARINE...HET/SW
Hazardous weather outlook, Aug 29, 8:11 PM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
911 PM EDT Thu Aug 29 2024

VAZ048-064-509>512-310115-
Fluvanna-Caroline-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-
911 PM EDT Thu Aug 29 2024

...FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM EDT FRIDAY...

This Hazardous Weather Outlook is for central Virginia and north
central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-VAZ060>062-068-069-075>078-082>086-090-513>523-310115-
Dorchester-Wicomico-Somerset-Inland Worcester-Prince Edward-
Cumberland-Goochland-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Charles City-New Kent-Gloucester-Middlesex-
Mathews-James City-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-
911 PM EDT Thu Aug 29 2024

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and southeast
Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-310115-
Eastern Currituck-Virginia Beach-
911 PM EDT Thu Aug 29 2024

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-310115-
Maryland Beaches-Accomack-Northampton-
911 PM EDT Thu Aug 29 2024

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-VAZ065>067-079>081-087>089-092-093-095>097-524-
525-310115-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Mecklenburg-Lunenburg-Nottoway-Brunswick-
Dinwiddie-Prince George-Greensville-Sussex-Surry-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Newport News-
Hampton/Poquoson-
911 PM EDT Thu Aug 29 2024

This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 29, 2:57 PM EST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Wakefield VA
357 PM EDT Thu Aug 29 2024

VAZ075-076-521-292045-
Richmond VA-Westmoreland VA-Western Essex VA-
357 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RICHMOND...
SOUTHWESTERN WESTMORELAND AND NORTH CENTRAL ESSEX COUNTIES THROUGH
445 PM EDT...

At 356 PM EDT, Doppler radar was tracking a strong thunderstorm over
Newland, or near Montross. This thunderstorm was nearly stationary,
or slowly drifting to the north.

HAZARD...Wind gusts up to 40 mph, pea size hail, heavy rain, and
         frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Reduced visibility and minor flooding possible.
         Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Montross around 400 PM EDT.

Other locations impacted by this storm include Lerty, Stratford Hall,
Currioman Landing, Potomac Mills, Oak Grove, Singerly, Peeds, Piney
Grove, Foneswood, and Westmoreland State.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3821 7695 3820 7694 3820 7691 3818 7688
      3816 7684 3817 7676 3816 7671 3800 7677
      3801 7694 3822 7704
TIME...MOT...LOC 1956Z 182DEG 4KT 3807 7688

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BROWN
Special weather statement, Aug 29, 4:06 PM EST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Wakefield VA
506 PM EDT Thu Aug 29 2024

VAZ062-511-515-292130-
Goochland VA-Western Henrico (Including the City of Richmond) VA-
Western Hanover VA-
506 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GOOCHLAND...
NORTHWESTERN HENRICO AND WEST CENTRAL HANOVER COUNTIES THROUGH 530 PM
EDT...

At 505 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wyndham, or 9 miles north of Tuckahoe. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph, half inch hail, heavy rain, and
         frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Reduced visibility and minor flooding possible.
         Frequent cloud to ground lightning strikes.

This storm will remain over mainly rural areas of east central
Goochland, northwestern Henrico and west central Hanover Counties,
including the following locations... Rockville, Gilman, Johnsons
Springs, Goodall, Elmont, and Short Pump.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3767 7745 3759 7765 3773 7779 3783 7754
TIME...MOT...LOC 2105Z 159DEG 4KT 3771 7765

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Aug 29, 6:14 PM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Wakefield VA
714 PM EDT Thu Aug 29 2024

VAZ048-300000-
Fluvanna VA-
714 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN FLUVANNA COUNTY THROUGH
800 PM EDT...

At 713 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Fork Union, moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Lake Monticello around 735 PM EDT.

Other locations impacted by this storm include Nahor, Cohasset,
Shores, Hardware, Central Plains, Antioch, Cunningham, and Union
Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3801 7831 3799 7825 3773 7829 3773 7837
      3774 7843 3776 7847 3781 7848
TIME...MOT...LOC 2313Z 179DEG 15KT 3780 7838

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MRD
Special weather statement, Aug 29, 6:36 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
736 PM EDT Thu Aug 29 2024

VAZ509-510-300000-
Western Louisa VA-Eastern Louisa VA-
736 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LOUISA COUNTY
THROUGH 800 PM EDT...

At 735 PM EDT, Doppler radar was tracking a strong thunderstorm near
Louisa, moving north at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central
Louisa County, including the following locations... Vawter Corner and
Wares Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3814 7801 3812 7798 3812 7797 3811 7793
      3812 7792 3811 7790 3811 7788 3810 7786
      3810 7782 3802 7784 3804 7805 3814 7804
TIME...MOT...LOC 2335Z 178DEG 10KT 3810 7795

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MRD
Special weather statement, Aug 29, 8:39 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Wakefield VA
939 PM EDT Thu Aug 29 2024

VAZ048-509-510-300245-
Fluvanna VA-Western Louisa VA-Eastern Louisa VA-
939 PM EDT Thu Aug 29 2024

...STRONG THUNDERSTORMS WILL IMPACT LOUISA AND NORTHERN FLUVANNA
COUNTIES THROUGH 1045 PM EDT...

At 938 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms across much of Louisa County and northern Fluvanna
County, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Louisa, Mineral, Lake Monticello, Ferncliff, Boswells Tavern, Troy,
Gordonsville, Nahor, Pendleton, Louisa Airport, Green Springs, Zion
Crossroads, Union Mills, Wildwood, Bybee, Fredericks Hall, Waldrop,
Byrd Mill, Trevilians, and Wares Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3806 7826 3813 7821 3813 7818 3815 7809
      3813 7805 3814 7801 3812 7798 3810 7784
      3806 7778 3805 7775 3802 7775 3803 7773
      3802 7772 3789 7809 3785 7845
TIME...MOT...LOC 0139Z 236DEG 11KT 3804 7807

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MRD

The radar

The Sterling radar (KLWX), 129 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Louisa

When
August 29, 8:50 PM EST
Where
Louisa County, 1.77 mi ESE of Zion to 1.76 mi ESE of Zion
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.970, -78.220

A County Official reported high water along Zion Road at US-15.

Heavy Rain, Louisa

When
August 29, 8:58 PM EST
Where
Louisa County, 0.54 mi E of Blue Ridge Shrs
Reported by
Mesonet
Coordinates
38.100, -78.020

A mesonet measured 3.75 inches of rain in one hour at Blue Ridge Shores at Lake Louisa.

Flash Flood, Louisa

When
August 29, 9:10 PM EST
Where
Louisa County, 1.26 mi N of Ellisville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.118, -78.004

VDOT reported that Ellisville Drive at Blue Ridge Road was flooded. This road remained flooded until 7 AM the next morning.

Flash Flood, Louisa

When
August 29, 9:10 PM EST
Where
Louisa County, 2.81 mi ESE of Ellisville to 2.83 mi ESE of Ellisville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.090, -77.950

VDOT reported that the intersection of Goldmine Road and Bibb Store Road was flooded. The road remained flooded until 7 AM the next day.

Flash Flood, Hanover

When
August 29, 10:30 PM EST
Where
Hanover County, 2.73 mi E of Goodall to 2.63 mi E of Goodall
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.780, -77.580

VDOT reported flooding at the intersection of Farrington Road and Greenwood Church Road. The road remained closed for a substantial amount of time.

Flash Flood, Chesterfield

When
August 29, 11:10 PM EST
Where
Chesterfield County, 3.5 mi S of Midlothian to 3.49 mi S of Midlothian
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.450, -77.640

VDOT reported that Genito Road was closed at Clover Hill High School due to standing water on the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213828, 1213829, 1213834, 1213836, 1213837, 1213830.